This site is intended for healthcare professionals

Go to /sign-in page

You can view 5 more pages before signing in

Bleeding (vaginal, breakthrough bleeding whilst taking COC)

Last reviewed dd mmm yyyy. Last edited dd mmm yyyy

Authoring team

This is a checklist in cases of possible breakthrough bleeding (BTB) occurring in COC takers. BTB bleeding may occur during the first few months after prescribing a new COC. If it persists then a cause must be sought.

History:

  • taking of COC - ? missed pills ? taken at same time
  • medication - ? enzyme inducers
  • history of gastroenteritis ?
  • is there a possibility of pregnancy or disorder associated with pregnancy e.g. trophoblastic tumour ?
  • factors affecting absorption of pill e.g. ileostomy ?
  • history of post-coital bleeding ? CIN ? - will need referral for coloposcopy

Examination:

  • pelvic and speculum examination - swabs and cervical smear if indicated

If all possible causes have been excluded then the COC may be changed. Options include:

  • a user taking a monophasic pill may try a phasic pill
  • an increased level of progestogen
  • a different type of progestogen e.g. consider a 3rd or 4th generation COC
  • in some cases a high dose (50 mcg pill) may be considered

For more detailed guidance then see linked item - unscheduled bleeding whilst women using hormonal contraception


Related pages

Create an account to add page annotations

Add information to this page that would be handy to have on hand during a consultation, such as a web address or phone number. This information will always be displayed when you visit this page